Sudden onset of crampy pain in the left lower abdomen, followed by diarrhea with bright red blood, resulted in hospitalization of an 82-year-old man. He had a history of atherosclerotic heart disease and hypertension. At the time of admission, he had neither fever nor chills, had not been taking antibiotics, and had not been hospitalized recently.
The only notable findings on physical examination were mild abdominal distention and left lower quadrant tenderness without rebound. No abnormalities were seen on an abdominal roentgenogram.
Colonoscopy revealed abnormal mucosa (A) involving the splenic flexure. The mucosa was edematous, erythematous, and friable, with loss of the normal mucosal vascular pattern. For contrast, note the endoscopic appearance of the normal vascular architecture at the level of the splenic flexure (B); here, the spleen projects itself as a shadow on the superior aspect of the colonic wall.
Left-sided ischemic colitis is a self-limited condition, write Drs Klaus E. Mönkemüller and C. Mel Wilcox of Birmingham, Ala. Most patients' symptoms resolve within 2 days, as was the case with this patient. He had no further bleeding and remained asymptomatic 5 months later. In some persons, however, healing and fibrosis result in strictures.
The differential diagnosis of bloody diarrhea in an elderly person includes ischemic colitis, infection (eg, with Clostridium difficile; enterohemorrhagic Escherichia coli; and common bacterial pathogens such as Shigella, Campylobacter, and Salmonella species), diverticulosis, and angiodysplasias.
Angiography has no role in the diagnosis or management of left-sided ischemic colitis, because large mesenteric vessels are rarely involved, and the ischemic insult tends to be transitory. Some authorities believe that treatment with corticosteroids and aminosalicylates may be beneficial, but Drs Mönkemüller and Wilcox do not recommend routine use of these agents, because they have not been studied in detail for management of ischemic colitis. Careful attention should be paid to the patient's use of medications (eg, estrogens(Drug information on estrogens) in women, which should be discontinued) and to such underlying conditions as atherosclerosis, arrhythmias, vasculitis, and blood dyscrasias that cause hyperviscosity (eg, polycythemia rubra vera).